Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 159, NWS North Platte, NE

June 28, 2003Chase County, Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 28, 2003, 8:44 PM MDT for Chase County, Hayes County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 8:44 PM MDT (02:44 UTC)
Expired
Jun 28, 2003, 9:45 PM MDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Chase County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 6:20 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 290244
SVRLBF
NEC029-085-290345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
942 PM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAYES COUNTY IN SOUTHWEST NEBRASKA
  EASTERN CHASE COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1045 PM CDT(945 PM MDT)

* AT 939 PM CDT(839 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG 
  A LINE EXTENDING FROM 13 MILES NORTHEAST OF HAYES CENTER TO 5 
  MILES SOUTHEAST OF ENDERS...MOVING SOUTHEAST   AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER HAMLET AROUND 955 PM CDT
  THE NORTH END OF HUGH BUTTLER LAKE AROUND 1115 PM CDT
  CULBERTSON DAM AROUND 955 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING(MIDNIGHT MDT SUNDAY MORNING) FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4069 10160 4036 10163 4036 10079 4068 10079

$$
CDC


WUUS53 KLBF 290244 CCA
SVRLBF
NEC029-085-290345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
942 PM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAYES COUNTY IN SOUTHWEST NEBRASKA
  EASTERN CHASE COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1045 PM CDT(945 PM MDT)

* AT 939 PM CDT(839 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG 
  A LINE EXTENDING FROM 13 MILES NORTHEAST OF HAYES CENTER TO 5 
  MILES SOUTHEAST OF ENDERS...MOVING SOUTHEAST   AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER HAMLET AROUND 955 PM CDT
  THE NORTH END OF HUGH BUTTLER LAKE AROUND 1015 PM CDT
  CULBERTSON DAM AROUND 955 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING(MIDNIGHT MDT SUNDAY MORNING) FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4069 10160 4036 10163 4036 10079 4068 10079

$$
CDC
1 follow-up statement
000 
WUUS53 KLBF 290244 CCA
SVRLBF
NEC029-085-290345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
942 PM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAYES COUNTY IN SOUTHWEST NEBRASKA
  EASTERN CHASE COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1045 PM CDT(945 PM MDT)

* AT 939 PM CDT(839 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG 
  A LINE EXTENDING FROM 13 MILES NORTHEAST OF HAYES CENTER TO 5 
  MILES SOUTHEAST OF ENDERS...MOVING SOUTHEAST   AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER HAMLET AROUND 955 PM CDT
  THE NORTH END OF HUGH BUTTLER LAKE AROUND 1015 PM CDT
  CULBERTSON DAM AROUND 955 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING(MIDNIGHT MDT SUNDAY MORNING) FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4069 10160 4036 10163 4036 10079 4068 10079

$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:30 PM MDT, 7 hours 14 minutes earlier.

Area forecast discussion, Jun 28, 1:30 PM MDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT SAT JUN 28 2003

...FORECAST FOCUS ON PRECIPITATION MCS TONIGHT...WARMING
TEMPERATURES...IN THE EXTENDED - POPS ON OR AFTER THE 4TH...

THE UPPER PATTERN OVER THE U.S. HAS RIDGING OVER THE WESTERN U.S.
AND NORTHWEST FLOW OVER NEBRASKA.  MODELS ARE SHOWING TWO SIGNIFICANT
SHORTWAVES.  CONVECTION WILL FIRE UNDER THESE SHORTWAVES TONIGHT AND
SUNDAY AND BRING THE CHANCE OF THUNDERSTORMS AND COOLER CONDITIONS
THROUGH MONDAY.  BY TUESDAY THE WEST COAST RIDGE HAS PROGRESSED TO
THE ROCKIES AND BEGINS A STEEP WARMING TREND THROUGH JULY 4TH AND
CAPS OFF CONVECTION.

.TONIGHT AND SUNDAY...ETA AND GFS IN VERY GOOD AGREEMENT WITH MCS
DEVELOPING NEAR THE PANHANDLE AND SWEEPING SOUTHEAST BETWEEN 3Z AND
6Z.  MCS THEN SLOWS ALONG OR SOUTH OF SOUTH CENTRAL NEBRASKA AND
TAKES UNTIL MIDDAY SUNDAY BEFORE IT EXITS SOUTHERN NEBRASKA.  QPF
AMOUNTS ARE IMPRESSIVE IN THE GFS AS IT REALLY BLOWS UP A MCV.  ETA
AMOUNTS FAR LESS AND PLACEMENT AND TIMING SLIGHTLY FASTER AND
FURTHER SOUTH INTO CENTRAL KANSAS.  CONVECTION SUNDAY MORNING MAY
HANG ON FOR QUITE AWHILE AND SO KEPT POPS IN FOR MUCH OF SUNDAY IN
THE EAST AND SOUTH.

.MONDAY...SUNDAY AND MONDAY LINGERING CLOUD COVER AND PRECIPITATION
LIKELY HOLDING TEMPERATURES BACK A BIT SO ADJUSTED THOSE VALUES
DOWN.

.NEXT WEEK...NEAR NORMAL CONDITIONS WILL HOLD THROUGH MONDAY DUE TO
CONVECTION THIS WEEKEND HOWEVER...BY TUESDAY THE WEST COAST RIDGE
HAS PROGRESSED TO THE ROCKIES AND BEGINS A STEEP WARMING TREND
THROUGH JULY 4TH AND CAPS OFF CONVECTION.  AN AREA OF LOW PRESSURE
CONTINUES TO BE FORECAST FOR LATE WEEK AND THIS DOES THREATEN TO
BRING RAIN LATE ON THE FORTH OR ON THE WEEKEND.  MODEL AGREEMENT HAS
BEEN GOOD SO DON/T DOUBT THE SOLUTION ONLY THE FINAL TIMING AND
LOCATION OF STORMS DUE TO QUESTION OF THE CAP.  SO ADDED LOW POPS TO
FRIDAY AND SATURDAY.

.LBF...NONE.

HIRSCH
Hazardous weather outlook, Jun 28, 2:55 PM MDT, 5 hours 49 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-291045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT.

EASTERLY LOW LEVEL FLOW INTO THE OUTLOOK AREA AND AREAS WEST HAS
ALLOWED MOISTURE TO MOVE POOL ALONG A SURFACE BOUNDARY ACROSS THE
WESTERN HIGH PLAINS. THIS MOISTURE ALONG WITH ABUNDANT SUNSHINE HAS
ALLOWED THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. AS AN UPPER
LEVEL DISTURBANCE INTERACTS WITH THIS INSTABILITY AND SURFACE
BOUNDARY...THUNDERSTORMS AREA EXPECTED TO MOVE OUT OF THE HIGH
PLAINS AND INTO THE WESTERN PORTIONS OF THE OUTLOOK AREA AND
INCREASE IN COVERAGE. THE MAIN AREA OF CONCERN WILL BE WEST OF
VALENTINE TO BROKEN BOW LINE WHERE SOME OF THESE STORMS MAY REACH
SEVERE LIMITS THROUGH THE LATE EVENING HOURS. THE MAIN THREAT WILL
BE LARGE HAIL AND DAMAGING WIND GUSTS.

THUNDERSTORM COVERAGE MAY INCREASE DURING THE OVERNIGHT
HOURS...MAINLY ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA...AS A
STRONG SOUTHERLY LOW LEVEL WINDS WILL PROVIDE LIFT OVER A FRONT IN
KANSAS. THE MAIN THREAT FROM THE STORMS LATE TONIGHT WILL BE HEAVY
RAINFALL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY...SHOWERS AND A FEW THUNDERSTORMS WILL LIKELY LINGER DURING
THE MORNING HOURS MAINLY IN AREAS SOUTH OF A LINE FROM OGALLALA TO
ONEILL. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE AS
SURFACE HIGH PRESSURE BUILDS IN AND DRIVES THE SURFACE FRONT WELL
SOUTH OF THE OUTLOOK AREA.

MONDAY THROUGH INDEPENDENCE DAY...AN UPPER LEVEL RIDGE WILL USHER IN
WARMING TEMPERATURES ALOFT AND HELP SUPPRESS THE DEVELOPMENT OF
THUNDERSTORMS. HOWEVER A WEAK FRONT MOVING INTO THE REGION LATE
FRIDAY AFTERNOON MAY BRING THUNDERSTORM DEVELOPMENT TO PORTIONS OF
THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF THE
OUTLOOK AREA...MAINLY WEST OF A VALENTINE TO BROKEN BOW LINE.
SPOTTER ACTIVATION IS NOT EXPECTED SUNDAY THROUGH NEXT FRIDAY.

DP

In the hours before

Local storm report, Jun 28, 6:20 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0720 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    1 E CHAPPELL              NE   1.00 IN HAIL
06/28/03   DEUEL

RLB
Local storm report, Jun 28, 8:31 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0931 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    19 WSW IMPERIAL           NE   0.75 IN HAIL
06/28/03   CHASE

RLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:17 PM MDTSevere Thunderstorm WarningLBFChase28 min
Jun 28, 8:59 PM MDTSevere Thunderstorm WarningLBFFrontier46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.